Accidental painkiller overdoses too common: FDA
Not reading the label could mean the different between pain relief and a potentially lethal overdose of over-the-counter painkillers, warns the American Food and Drug Administation.
The government body estimates that 56,000 emergency room visits each year can be linked to acetaminophen overdoses. As many as 100 people a year die after an unintentional overdose of the drug.
Sometimes people swallow extra pills in hopes of faster pain relief. Others unknowingly consume too much by taking more than one remedy that contains acetaminophen.
Most products containing the drug are non-prescription, but some prescription drugs - like Vicodin - also include it in their ingredients. Often acetaminophen is listed only in the label's fine print or, for prescription drugs, with the confusing abbreviation APAP.
The FDA was advised in 2002 to include warning labels on over-the-counter painkillers to ensure users know the risks. The FDA says is still looking at that issue and should make a decision later this year.